Hi Everyone, well after several 'problems' since December (2 exacerbations and 1 virus) my doctor at Papworth decided I needed iv's. It was agreed that I could do them at home as there is a very easy way of administering them which does not involve syringes with needles. I went on Wednesday to spend the day at the hospital having a canula fitted and the first dose administered by the Home IV Nurse and then I had to spend quite some time practising using the syringes before giving myself the second dose. The Nurse was satisfied that I could do it myself so home I came. I have to have the drug 3 times a day so I did the Wednesday evening one and all 3 on Thursday fine but Thursday night I was cold and shivering and then I got a very high temperature and was burning up. What I think had happened I had tried to do too much during the day, ironing, cleaning, gardening and cooking a meal, that I overdid it. When I have iv's in hospital I spend the first few days lying on my bed reading, chatting to my neighbours and dozing whilst the drug gets into my system, as well as being waited on hand and foot, after that I can look after myself quite easily and go for walks in the hospital grounds.
The drug is Meropenem which takes at least 40 minutes to go through the canula and about an hour and a half altogether to do all the rest of the procedure - laying out the sodium chloride to flush the line, ceftazidim (which I think is part of the drug), the meropenem, and heparin to keep the line open so it's not good being in a hurry to go anywhere. The drug company lend you a fridge to keep your drugs in and a delivery of replacement drugs is made every two or three days, this goes on for two weeks. I go back next week to see the doctor and check that everything is O.K. and then the following week to have the canula out. The week after that I am back on the Trial Drug so it was lucky that this was a month off it.
Sorry if I've gone on a bit but I thought you might find it interesting for newbies and those of you who have done this then it's old hat. Take care. Lizzy x